Salt cravings

Diagnosed with hypothyroidism 2 years ago, stable as I can on levels at 100mg levothyroxine for last 6 months. I have been feeling fantastic and beating the tiredness and other symptoms.

Recently gone down hill, very tired and unable to refresh when had a full nights sleep. And craving SALT mainly salted peanut.

I can't get a blood test for 2 weeks.. Be feel I need an answer sooner since I feel like poop! Tempted to self medicate and take a further 25mg Levo as I have old packets.. But fear this is not being responsible with medication..

Any help would be great as I'm that tired I feel like I'm going to pass out :(

11 Replies

  • Salt is said to assist the Adrenals -which need to be healthy to assist thyroid work. [Not good for High BP, though].

    There are on line assessments for this

    -as well as simple saliva tests online that may assist with checking Adrenals which could be asking your body for a solution by upping salt needs.

  • Hi KelB. What were your last blood results like? If you can't have a test immediately, could you take your temperature (which could tell you if you're hypo)? If you're not in danger of going hyper it hardly seems like 25mcg couldn't hurt (100mcg is not a very high dose) but I must add the proviso that 1) I'm not a doctor and 2) two weeks is not enough for your levels to stabilise, so when you have your test it may not tell you very much. Having said that I know how desperate you can feel with thyroid stuff, so I wouldn't judge you either way. :-)

  • Beat me to it, tegz! KelB, you could do a simple test if you have a blood pressure monitor, I use one because of my adrenals. I have to take my BP sitting down and then stand up and immediately take it again. If the BP goes down it is an indicator of poor adrenal response. Dr P does this as an adrenal test.

    It is very common when people are treated with T4 alone. Increasing the T4 could help but it might give you palpitations if your adrenals are in low reserve, because you need cortisol to convert T4 to T3. Try this simple and inexpensive test, if you don't have a BP monitor you can get one in Boots.

    If your adrenals are low (and it certainly sounds like it) a T4 (Levo) increase will likely make you feel worse. In which case you have two options, one being to replace some of the T4 with T3, which is going to be rather difficult because very few GPs are prepared to prescribe.

    The second option is to try some Nutri-adrenal. Sometimes you might have to reduce your T4 initially because the Nutri-adrenal will help conversion and the unused T4 in your blood will suddenly kick into action and make you feel over-medicated. How do I know? I'm doing it myself right now.

    I am on my second week, and I had to reduce my T4 by half. Mind you, I am taking some T3 too, but that's because I am in a poor state - this has been going on for over 30 years - and I have no thyroid. If I had a thyroid, then Dr P would have said to me to stop completely for one week to 10 days, and then re-start the T4 on a low dose with the Nutri-adrenal.

    If you are interested in Dr Peatfield's approach, you can get his book 'Your Thyroid and How to Keep it Healthy' from the main TUK Website:

    I do hope that you can get some ideas from what I have said.

    Marie XXX

  • Peanuts are a no no if you are hypo, I'm sure I read that somewhere and they certainly make me worse!

    I too get salt cravings but try to get it elsewhere - crisps, buttered toast etc.

  • Thanks to everyone for the replies.

    I'm not sure on my levels and this is something that's always bothered me. My doctor tells me I don't need to be concerned over levels and just decided what's strength I needed.

    I started on 100mg which made me really poorly he explained this as 'overdose' as my body didn't take to the tablets.

    He then put me on 25mg which has increased to 100.

    The doctors say I am stable on my levels and I can only assume that's because of the results he read on his screen.

    I've been to several doctors who all seem to fob me off. Since I've been feeling great which is down to me managing my diet and rest I have kinda left the GP to it and just grab repeat prescription every 3 months. Last blood test was in January sometime. This showed 'safe zone' ( their words)

    I know the feeling described above as I had that when I was put on a too higher dose at the start.

    Despite all the books and all the websites I still don't understand T4/T3 etch etc i asked my doctor to explain my results and even asked for a copy so I could ask someone else to explain. He just said ' sometimes patients read too much into results and therefor it doesn't benefit the patient' made me sound like a hypochondriac :(

    Fully aware peanuts are bad, I've limited and trying to fight cravings. I'm left feeling sick when I don't satisfy my need lol

    I'm really sorry I can't give any more info, I read somewhere about lack of iodine and can only assume a blood test will tell how much is needed.

    My dad has one of the BP testers so I'll call and ask him ...

  • Sounds like your doc is defensive to me.

    It's better to start slow and see how you take levo. Even then, it doesn't have to stay good forever- many stories here of folks dropping off Levo after many years OK on it.

    If adrenals aren't right then a rung in the ladder is missing and needs correcting. May still be dipping out on you?

    Then you have the issue of whether you're converting T4 ok- you probably are, as successful to date,but things can change, as ever.

    The other thing is Iron- it doean't mix with Levo but you do need it in your system to Levo work properly, as well as Selenium.

    Have you got any results for Iron/ferritin and B12?

    You're fully entitled to know- so insist you get a print out or complain.

    We all go through this stuff, believe me! Don't be patronised -Docs are well paid to get results!

  • I've always had issues with iron levels, my last few results were ok, they were around 12/13. This was brilliant for me, because I have been lower. I have been as low as 6-7. They noticed my thyroid problems because of heavey periods, and this was when they noted the low iron levels also. I take a tablet now to stop them all together and I no longer have low iron levels.

  • Do you ever see a ferritin level in your tests?

    It could be you're still on the low side for effective Levo use, even though, for you, the figures look good historically..The normal minimum is 50ug/dl.

  • I have always preferred salty foods and do now get cravings, I told myself this may be an adrenalin issue and so justified the intake. However, I did mention it to the doctor and he told me that salt could be responsible for weight gain. For example he said the salt on the peanuts are just as likely to cause and increase in weight as the peanuts themselves. So I am now trying to calm the craving - not easy as everything I fancy seems to be a no no!

  • Salt causes fluid retention, which is why people use diuretics to diet.

    Not a good idea as they do exact a toll over time.

    Curiously ,some natural health advice is to actually take more water on when suffering fluid retention, as this allows the body to stop 'saving it for later'.

    Not in great chunks- but small amounts through the day- give it a try. [- but easy on the salt! ]

    As we age , our sense of thirst can deteriorate substantially.

    Discuss this with your GP for his view.

  • Interestingly my son who has a teaspoon of rock salt every morning for breakfast has just had his blood tests back and it shows his sodium in high normal range - as bloods were taken only about half an hour after his salt his GP says fine continue. DR BDP also says fine. It's the only way he has found to get up and out to his daily commute. His adrenal profile is VERY LOW throughout the day and his bp is LOW too.

You may also like...